Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 45, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 4, 2009, 6:55 PM CDT for Midland County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2009, 6:55 PM CDT (23:55 UTC)
- Expired
- Jul 4, 2009, 9:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:00 PM CDT | FLOOD | Midland, TX | WATER WAS 8 INCHES DEEP ON SCARBOROUGH AND A STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 042355 FFWMAF TXC329-050200- /O.NEW.KMAF.FF.W.0045.090704T2355Z-090705T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 655 PM CDT SAT JUL 4 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN MIDLAND COUNTY IN WEST TEXAS... * UNTIL 900 PM CDT * AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STORM WITH HEAVY RAIN THAT WILL LIKELY RESULT IN FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDLAND AND GREENWOOD AND RURAL PARTS OF SOUTHEAST MIDLAND COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. && LAT...LON 3208 10216 3208 10179 3167 10179 3169 10215 $$
2 follow-up statements
000 WGUS74 KMAF 050003 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 703 PM CDT SAT JUL 4 2009 TXC329-050200- /O.CON.KMAF.FF.W.0045.000000T0000Z-090705T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MIDLAND- 703 PM CDT SAT JUL 4 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR MIDLAND COUNTY... AT 701 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. AT SCARBOROUGH AND A STREET WATER 8INCHES DEEP WAS FLOWING THROUGH THE STREET. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR WEST TEXAS. && LAT...LON 3208 10216 3208 10179 3167 10179 3169 10215 $$
000 WGUS74 KMAF 050119 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 819 PM CDT SAT JUL 4 2009 TXC329-050200- /O.CON.KMAF.FF.W.0045.000000T0000Z-090705T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MIDLAND- 819 PM CDT SAT JUL 4 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR MIDLAND COUNTY... AT 815 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE STORMS THAT PRODUCED HEAVY RAIN IN MIDLAND COUNTY INCLUDING THE CITY OF MIDLAND HAVE MOVED EAST AND DISSIPATED. HOWEVER IT WILL STILL TAKE SOME TIME FOR THE RAIN WATERS TO RUNOFF AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO CONTINUE UNTIL 900 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. && LAT...LON 3208 10216 3208 10179 3167 10179 3169 10215 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:41 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 4, 6:41 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 641 PM CDT SAT JUL 4 2009 .DISCUSSION... && .AVIATION... HAVE SCATTERED STORMS ACROSS THE AREA SO CARRYING TEMPS ALL TAFS EXCEPT FST. HAVE ALSO ADDED PROB30 TSRA TOMORROW AFTERNOON FOR ADDITIONAL STORMS. && .PREV DISCUSSION... /ISSUED 238 PM CDT SAT JUL 4 2009/ DISCUSSION... LATEST SFC ANALYSIS SHOWS A LARGE...INVERTED TROUGH EXTENDING FROM WEST TEXAS NE TO THE MID MS VALLEY...AND A WEAK COLD FRONT EXTENDING FROM EAST CENTRAL KS TO NE NM. MEANWHILE...AREA RADARS SHOW CONVECTION HAS INITIATED OVER THE MOUNTAINS AND DEVELOPED INTO THE PLAINS. 12Z KMAF RAOB CAME IN VERY UNSTABLE...W/SBCAPES APPROACHING 3500 J/KG...BUT W/WEAK MID-LEVEL LR/S AND HIGH WET-BULB ZEROES. PWATS ARE OVER 150 PCT OF NORMAL...AND W/LIGHT WESTERLY STEERING FLOW...HEAVY RAINFALL/FLASH FLOODING WILL BE THE MAIN CONCERNS OVERNIGHT AND THE NEXT FEW DAYS. AS IN THE PAST FEW DAYS...MOST OF THE ONGOING CONVECTION SHOULD DISSIPATE W/LOSS OF DIURNAL HEATING...BUT AFOREMENTIONED COLD FRONT WILL CONTINUE MOVING TOWARDS THE AREA...W/MODELS CONSISTENTLY BRINGING IT THRU KMAF AT AROUND 12Z SUNDAY. FRONT IS THEN PROGGED TO STALL SW-NE ACROSS THE CWA SUNDAY...BEFORE EXITING TO THE SE SUNDAY NIGHT. NW FLOW ALOFT THEN RESUMES...AND THE NAM...GFS...AND ECMWF ALL BRING A SHORTWAVE AND POSSIBLE MCS THRU THE NE CWA MONDAY NIGHT. BRIEFLY TOYED AROUND W/ISSUING A FFA THRU SUNDAY NIGHT...BUT WOULD PREFER DEEPER WARM CLOUD DEPTHS TO AID IN COLLISION/COALESCENCE PROCESSES...AND A STRONGER LLJ. STILL ISOLATED FLASH FLOODING CANNOT BE RULED OUT...GIVEN SLOW STORM MOTION. TEMPS IN THE SHORT TERM WILL BE TRICKY...GIVEN THE WEAK FRONT...CLOUD COVER...AND PRECIPITATION...BUT FCST SOUNDINGS AND 850MB TEMP PROGS SUGGEST A BLEND OF GUIDANCE...LEANING CLOSER TO MET NUMBERS THAN MAV. FOR THE EXTENDED...MODELS BUILD THE RIDGE BACK EASTWARD INTO WEST TEXAS/SE NM...FOR A BIG WARMUP BY MIDWEEK. GFS TEMP FIELDS AND SOUNDINGS INCREASE 850MB TEMPS TO OVER 30C IN PLACES BY WEDNESDAY...WHICH WOULD SUGGEST GUIDANCE MAY BE A LITTLE COOL. IN GENERAL...WE STAYED ON THE WARMER SIDE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jul 4, 1:57 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT SAT JUL 4 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 157 PM CDT SAT JUL 4 2009 /1257 PM MDT SAT JUL 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON...WITH THUNDERSTORM COVERAGE BECOMING MORE WIDESPREAD TONIGHT AS A COLD FRONT APPROACHES THE AREA. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK ACROSS A GOOD PORTION OF THE AREA. ON SUNDAY AND MONDAY...THE MAIN CONCERN WITH THESE STORMS WILL BE HEAVY RAINFALL AS A COLD FRONT STALLS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 4, 5:05 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 505 PM CDT SAT JUL 4 2009 TXZ047-048-042230- SCURRY-BORDEN- 505 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF FLUVANNA NEAR FM 1269 AT 504 PM CDT...MOVING NORTHEAST AT 15 MPH. GUSTY WINDS TO 55 MPH... HEAVYV RAIN... SMALL HAIL... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR BORDEN AND SCURRY COUNTIES.
Special weather statement, Jul 4, 5:17 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 517 PM CDT SAT JUL 4 2009 TXZ062-042245- MIDLAND- 517 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MIDLAND COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF COTTON FLAT AT 517 PM CDT...MOVING EAST AT 10 MPH. THIS STORM MAY AFFECT PARTS OF MIDLAND AND INTERSTATE 20 IN VICINITY OF MIDLAND. GUSTY WINDS TO 55 MPH... HEAVY RAIN... SMALL HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 4, 5:30 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 PM CDT SAT JUL 4 2009 TXZ048-042300- SCURRY- 530 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL SCURRY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER UNION AT 528 PM CDT...MOVING NORTH AT 15 MPH. THIS STORM WILL BE NEAR UNION AND SNYDER THROUGH 6 PM. GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING SCURRY COUNTY.
Special weather statement, Jul 4, 6:07 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 607 PM CDT SAT JUL 4 2009 TXZ047-051-052-042330- BORDEN-HOWARD-MARTIN- 607 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL MARTIN... NORTHWESTERN HOWARD AND SOUTHWESTERN BORDEN COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF KNOTT AT 607 PM CDT...MOVING EAST AT 10 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR WEST TEXAS.
Local storm report, Jul 4, 6:09 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL MIDLAND 32.00N 102.08W
07/04/2009 E1.00 INCH MIDLAND TX PUBLIC
HAIL RANGED IN SIZE FROM NICKEL TO QUARTER.
&&
SCHULDTSpecial weather statement, Jul 4, 6:50 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 650 PM CDT SAT JUL 4 2009 TXZ062-050015- MIDLAND- 650 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MIDLAND COUNTY. A STRONG THUNDERSTORM WAS LOCATED IN SOUTHWEST OF MIDLAND AT 649 PM CDT...MOVING EAST AT 10 MPH. THIS STORM WILL MOVE ACROSS MUCH OF THE CITY AND WILL RESULT IN GUSTY WINDS AND LOCAL STREET FLOODING. GUSTY WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN AND LOCAL FLOODING... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:42 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jul 4, 5:33 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 57 min |
| Jul 4, 5:54 PM CDT | Areal Flood Advisory | MAF | Midland | 111 min |
| Jul 4, 6:45 PM CDT | Areal Flood Advisory | MAF | Howard | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.